Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 265, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 28, 2004, 10:40 AM CDT for Howell County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 10:40 AM CDT (15:40 UTC)
- Expired
- Aug 28, 2004, 11:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 281540 SVRSGF MOC091-281645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1039 AM CDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI. * UNTIL 1145 AM CDT. * AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS QUICKLY INTENSIFYING ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF WILLOW SPRINGS TO 5 MILES WEST OF BAKERSFIELD...AND MOVING EAST AT 15 MPH. DOPPLER RADAR INDICATED THAT A CORE OF STRAIGHT LINE DAMAGING WINDS IS DEVELOPING ALONG THE LEADING EDGE OF AN AREA OF TORRENTIAL RAINFALL. PERSONS ACROSS CENTRAL AND SOUTHERN HOWELL COUNTIES SHOULD PREPARE FOR 60 TO 70 MPH WIND GUSTS. * SEVERE THUNDERSTORMS WILL BE... NEAR WEST PLAINS BY 1120 AM CDT. THE TOWNS OF SILOAM SPRINGS...CAULFIELD...POTTERSVILLE...POMONA... SOUTH FORK...MOODY...WHITE CHURCH...LANTON AND BRANDSVILLE ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. LAT...LON 3690 9211 3649 9216 3649 9169 3690 9165 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:59 AM CDT, 8 hours 41 minutes earlier.
Area forecast discussion, Aug 28, 1:59 AM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 159 AM CDT SAT AUG 28 2004 .DISCUSSION... WELL LOOKS LIKE THE TORRENTIAL RAINFALL AND FLOODING DID OCCUR TONIGHT...BUT FORTUNATELY IT REMAINED FOCUSED ABOUT 60-80MI NORTH OF OUR CWA. OUTFLOW HAS SURGED SOUTHWARD AHEAD OF THE CONVECTION INTO OUR NORTHERN COUNTIES EARLY THIS MORNING...BUT WITH LOW LEVEL JET ALREADY VEERED AROUND TO THE WEST AND RUNNING NEARLY PARALLEL TO THE BOUNDARY NOT EXPECTING MUCH CONVECTION TO FIRE UP OR FILL IN OVER OUR NORTHERN COUNTIES EARLY THIS MORNING. ADDITIONAL CONVECTION HAS ACTUALLY BEEN DEVELOPING TO THE NORTH OF THE ORIGINAL MCS IN A REGION OF MUCH STRONGER UPPER LEVEL DIVERGENCE CLOSER TO THE RIGHT ENTRANCE REGION OF THE 100KT+ 250MB JET STREAK. AS THE SHORT WAVE PROGRESSES EASTWARD AND THE FRONTAL BOUNDARY SLIDES SOUTHWARD AM EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO GRADUALLY OVERSPREAD THE CWA TODAY. SLOW MOVEMENT OF THE FRONT COULD STILL ALLOW FOR SOME LOCALLY HEAVY RAINFALL TOTALS TODAY...BUT THE THREAT OF WIDESPREAD OR SIGNIFICANT FLOODING HAS GREATLY DIMINISHED. VERY HESITANT TO CANCEL THE FLOOD WATCH EARLY SINCE CONVECTION STILL SEEMS LIKE A GOOD BET TODAY...AND SINCE LOCALLY HEAVY RAINFALL ISNT COMPLETELY OUT OF THE QUESTION. AT A MINIMUM WILL PROBABLY SHAVE OFF SOME COUNTIES OFF THE SOUTHWESTERN PART OF THE WATCH WHERE FLASH FLOOD GUIDANCE IS VERY HIGH AND PROBABLY UNATTAINABLE. THIS IS JUST PRELIMINARY THOUGHTS...WILL WAIT UNTIL CLOSER TO 09Z TO MAKE A FINAL DECISION ON WHAT TO DO WITH THE FFA. TROUGH AXIS SWINGS EAST OF THE AREA EARLY THIS EVENING WITH A CHANCE OF SOME LINGERING SHOWERS OVER SOUTH CENTRAL MISSOURI. IN THE WAKE OF THE SHORT WAVE STRONG SUBSIDENCE SHOULD SET IN AND ALLOW FOR SKIES TO CLEAR OUT FROM NORTHWEST TO SOUTHEAST TONIGHT. HIGH PRESSURE PROGGED TO BUILD INTO THE AREA WITH A FAIRLY LIGHT PRESSURE GRADIENT. WHERE SKIES CLEAR OUT THE SET UP LOOKS GOOD FOR FOG TONIGHT...ESPECIALLY SINCE THE LOW LEVELS SHOULD BE FAIRLY MOIST STILL FROM RAINFALL TODAY. PATCHY DENSE FOG CERTAINLY NOT OUT OF THE QUESTION...BUT WILL ONLY LOWER VISIBILITIES TO IFR FOR NOW IN THE GRIDS. ANY PATCHY FOG WILL BURN OFF EARLY SUNDAY MORNING WITH SKIS BECOMING MOSTLY SUNNY. LATEST GUIDANCE IS TRENDING WARMER FOR SUNDAY...BUT NOT READY TO BUMP TEMPERATURES UP ALL THAT MUCH YET SINCE MIXING 850MB TEMPS TO THE SURFACE AND ADDING ON A COUPLE DEGREES FOR A SUPER-ADIABATIC LAPSE RATE YIELDS HIGHS CLOSE TO WHAT IS IN THE GRIDS NOW. SURFACE HIGH SHOULD BE NEARLY OVERHEAD SUNDAY NIGHT WITH CLEAR SKIES AND CALM WINDS EXPECTING STRONG RADIATIONAL COOLING TO TAKE PLACE. SUNSHINE AND WEAK DRY AIR ADVECTION DURING THE DAY SUNDAY SHOULD GENERALLY DO A PRETTY DECENT JOB OF SCOURING OUT THE LOW LEVELS...BUT GIVEN THE STRONG RADIATIONAL COOLING WOULD EXPECT SOME PATCHY FOG TO DEVELOP. FOG SHOULD BE MOST PREVALENT IN VALLEYS AND NEAR BODIES OF WATER...SINCE LAKE WATER TEMPS ARE STILL IN THE LOWER 80S. GOING EXTENDED SEEMS TO HAVE A PRETTY GOOD HANDLE ON THINGS SO SAW NO REASON TO MAKE ANY CHANGES. IZZI && .AVIATION... VFR CONDITIONS CAN BE EXPECTED THROUGH THE EARLY MORNING HOURS WITH CLOUDINESS GRADUALLY INCREASING AND LOWERING AS SHOWERS AND THUNDERSTORMS SLOWLY INCH SOUTHWARD TOWARD THE JLN/SGF AREAS. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY TOMORROW WITH CIGS/VIS NOT EXPECTED TO DROP BELOW MVFR. SKIES WILL CLEAR OUT THIS EVENING WITH SOME FOG DEVELOPING AFTER MIDNIGHT TONIGHT. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH THROUGH SATURDAY AFTERNOON ALONG AND NORTH OF A JOPLIN TO ROLLA LINE. KS...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR EXTREME SOUTHEAST KANSAS. WFO SGF
Hazardous weather outlook, Aug 28, 10:00 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1000 AM CDT SAT AUG 28 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1000 AM CDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MISSOURI THROUGH THE EARLY AFTERNOON. THE STORMS WILL AFFECT AREAS EAST OF A LINE FROM FORT LEONARD WOOD TO BRANSON WITH THE STRONGEST STORMS NEAR THE ARKANSAS BORDER. THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT...ESPECIALLY OVER WESTERN PORTIONS OF THE OUTLOOK AREA...WEST OF HIGHWAY 65. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER/IZZI
In the hours before
Local storm report, Aug 28, 8:02 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0802 AM CDT SAT AUG 28 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 1 N RICHARDS 37.93N 94.57W
08/28/2004 VERNON MO LAW ENFORCEMENT
DOWN BURST CAUSED ROOF DAMAGE TO SHERRIFS HOME. IN
ADDITION, LARGE BARN WAS BLOWN DOWN AND TREES WERE
UPROOTED AND SNAPPED OFF TWENTY FEET UP.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:41 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
| Aug 28, 12:45 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.